Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 42, NWS North Platte, NE

May 27, 2019Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 2019, 5:12 PM MDT for Deuel County, Nebraska. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 5:12 PM MDT (23:12 UTC)
Expired
May 27, 2019, 6:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Deuel County, NE

The radar

The North Platte radar (KLNX), 179 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:16 PM MDTTSTM WND GST 6010 Wsw Big Springs, NEALSO NICKEL SIZE HAIL
May 27, 5:37 PM MDTHAIL 2.51 S Big Springs, NE
May 27, 5:49 PM MDTHAIL 1.751 S Big Springs, NE
May 27, 5:50 PM MDTHAIL 1.754 W Big Springs, NELOST SOME WINDOWS WITH THE WIND DRIVING THE HAIL INTO THE HOUSE
May 27, 5:55 PM MDTHAIL 1.751 S Big Springs, NECORRECTION FOR TIME/DATE HAIL DAMAGED NUMEROUS CAR WINDOWS ON INTERSTATE 76 FROM THE COLORADO STATE LINE EAST TO BIG SPRINGS. SEVERAL SEMI TRACTOR TRAILERS SUSTAINED BROKEN WINDOWS AT THE BIG SPRINGS TRUCK STOP AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:27 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS53 KLBF 272312
SVRLBF
NEC049-280000-
/O.NEW.KLBF.SV.W.0042.190527T2312Z-190528T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
512 PM MDT Mon May 27 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Deuel County in the Panhandle of Nebraska...

* Until 600 PM MDT.

* At 511 PM MDT, a severe thunderstorm was located over Ovid, or near
  Julesburg, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Chappell, Big Springs, Barton and Goldeneye State Wildlife
  Management Area.

This includes Interstate 80 in Nebraska between mile markers 82 and
108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4111 10253 4117 10206 4101 10205 4100 10243
      4101 10260
TIME...MOT...LOC 2311Z 241DEG 27KT 4097 10234 

HAIL...1.50IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:22 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 27, 2:22 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
322 PM CDT Mon May 27 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 322 PM CDT Mon May 27 2019

Isolated thunderstorm development expected late this afternoon
will increase in coverage this evening. Surface low pressure
centered near Denver with a warm front extending across southern
Nebraska will be a focus for development. Deep southwest flow
aloft will be in place with strong 0-6km shear from 60-70 kts
across swrn area early this evening. Most unstable CAPES to range
around 1500 J/KG. Nearly all of western Nebraska is in a slight
risk for severe thunderstorms with an enhanced risk south of
Highway 2. Large hail and damaging winds will be possible with an
isolated tornado also possible. Heaviest rainfall amounts to be
west of Valentine through Oshkosh where an inch or locally higher
is expected. Less storm coverage to the east, where a quarter to
half inch possible. Upscale growth is expected with storms
developing, with POPs becoming categorical northwest to likely
north of Interstate 80.

On Tuesday, the upper low will begin to move slowly from north
central into northeast Colorado. The risk for severe weather
should shift east with strong storms still possible east of
Stapleton through O'Neill. Rainfall amounts will be heaviest
across north central Nebraska up to a half inch.

As the upper low moves from southwest toward northeast Nebraska
Tuesday night, areas northwest of the upper low center can expect
the heaviest rainfall, which again includes north central
Nebraska.

.LONG TERM...(Wednesday through Monday)
Issued at 322 PM CDT Mon May 27 2019

Wednesday into Thursday, the upper low will move into Iowa and
eventually the southern Great Lakes. The GFS is much slower moving
the low out of the area, with shower chances lingering into
Thursday. Highs to remain cool on Wednesday from near 60 to the
low 60s. Warming to near 70 on Thursday. Highs mainly from 75 to
80 Friday through Monday. Shower chances return Saturday through
Monday over most of the area, although models diverge on timing
as an upper ridge builds into the Central U.S.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1223 PM CDT Mon May 27 2019

MVFR to IFR ceilings are expected to continue across northern
Nebraska through Tuesday afternoon. Meanwhile, generally IFR
conditions are expected across southwest Nebraska until around
06z Tuesday when MVFR to IFR ceilings will take over the entire
area. Isolated to numerous showers and thunderstorms are expected
to develop this afternoon and continue into the overnight hours
across western and north central Nebraska. Severe storms will be
possible.

&&

.HYDROLOGY...
Issued at 322 PM CDT Mon May 27 2019

River levels continue to fall on the Elkhorn river at Atkinson
and Ewing. Atkinson gauge has fallen to the minor flood stage
of 7.50 ft. A flood warning remains in effect for west central
Holt county through early this evening. Elsewhere, a Flood
Warning remains in effect in northern Brown County though
officials reported water levels have decreased there.

Otherwise, rainfall totals were increased slightly with amounts
near 2 inches across the northwest Sandhills. Storms with
significant rainfall totals remain possible tonight through
Tuesday night with the Flood Watch in effect until 12Z Wednesday.
Overall, total rainfall amounts of 1 to 2 inches are forecast
across the watch area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for NEZ004>010-022>029-035-
036-094.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Thorne
HYDROLOGY...Roberg
Hazardous weather outlook, May 27, 2:40 PM MDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Mon May 27 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-282045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Mon May 27 2019 /240 PM MDT Mon May 27 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to numerous severe thunderstorms will be possible this
evening and into the overnight. The area of greatest concern
remains across the Nebraska Panhandle through central Nebraska.
Severe storms will be capable of producing large hail, damaging
wind gusts, a few isolated tornadoes, and torrential rainfall.

Flood warnings and advisories remain in effect across portions of
north central Nebraska. Please refer to the latest flood products
for the latest details.

A Flood Watch is in effect for portions of northern Nebraska and
portions of the Sandhills. Any additional rainfall from
thunderstorms may worsen ongoing flooding or cause new flooding
on already saturated soils.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms will be possible for both Tuesday and Wednesday,
however, severe weather is not anticipated but we can't rule out
an isolated strong storm.

A Flood Watch will continue into early Wednesday morning for
portions of northern Nebraska and much of the Sandhills. Rainfall
amounts between a quarter inch to one inch is in the forecast for
Tuesday through early Wednesday morning. The heaviest rainfall is
expected to occur across northwestern Nebraska Tuesday and
Tuesday night. The additional rainfall will increase the flooding
potential due to already saturated soils, increased runoff, and
high water tables.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, wind, and flooding to the
National Weather Service over the next few days.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Thorne

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:09 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt51 min
May 26, 6:29 PM MDTAreal Flood AdvisoryLBFBoyd, Holt, Keya Paha, Rock3 hr
May 26, 7:06 PM MDTSpecial Weather StatementLBFBoyd54 min
May 26, 7:17 PM MDTSpecial Weather StatementLBFBoyd58 min
May 26, 8:03 PM MDTSpecial Weather StatementLBFBoyd27 min
May 26, 8:38 PM MDTSpecial Weather StatementLBFHayes37 min
May 27, 5:40 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.